Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 109, NWS Las Vegas, NV

August 27, 2015San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 27, 2015, 9:15 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2015, 9:15 PM PDT (04:15 UTC)
Expired
Aug 28, 2015, 12:15 AM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 166 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 4.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 00:00Z on 2015-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 00:00Z on 2015-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
998 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
2298 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

664 
WGUS55 KVEF 280415
FFWVEF
CAC071-280715-
/O.NEW.KVEF.FF.W.0109.150828T0415Z-150828T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
915 PM PDT THU AUG 27 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 1215 AM PDT
    
* AT 913 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER MAINLY RURAL AREAS WEST OF VIDAL JUNCTION ALONG 
  HIGHWAY 62. THE STORM IS NEARLY STATIONARY. FLASH FLOODING IS 
  EXPECTED TO BEGIN SHORTLY MAINLY ALONG PORTIONS OF HIGHWAY 62 NEAR 
  THE TURTLE MOUNTAINS.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
  SAN BERNARDINO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. TURN AROUND...DONT DROWN WHEN ENCOUNTERING 
FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3431 11527 3430 11468 3408 11457 3408 11528

$$
2 follow-up statements
971 
WGUS75 KVEF 280502
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1002 PM PDT THU AUG 27 2015

CAC071-280715-
/O.CON.KVEF.FF.W.0109.000000T0000Z-150828T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
1002 PM PDT THU AUG 27 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM PDT FOR
SOUTHEASTERN SAN BERNARDINO COUNTY...

AT 957 PM PDT...THUNDERSTORMS THAT PRODUCED HEAVY RAIN ACROSS THE 
WARNED AREA HAVE DISSIPATED...WITH ONLY LIGHT RAIN SHOWERS 
REMAINING. WATER AND DEBRIS SWIFTLY RUNNING THROUGH AREA WASHES 
TOWARD AND POSSIBLY CROSSING HIGHWAY 62 WEST OF VIDAL JUNCTION 
REMAINS POSSIBLE OVER THE NEXT 30-60 MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. TURN AROUND...DONT DROWN WHEN ENCOUNTERING 
FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3431 11527 3430 11468 3408 11457 3408 11528

$$

MP
561 
WGUS75 KVEF 280545
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1045 PM PDT THU AUG 27 2015

CAC071-280553-
/O.CAN.KVEF.FF.W.0109.000000T0000Z-150828T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
1045 PM PDT THU AUG 27 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SAN BERNARDINO COUNTY IS
CANCELLED...

ANY FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A 
THREAT TO LIFE OR PROPERTY. CHECKING WITH SEVERAL SOURCES INDICATED 
THERE IS NO FLOODING ALONG HIGHWAY 62...THUS THE WARNING IS 
CANCELLED.

LAT...LON 3431 11527 3430 11468 3408 11457 3408 11528

$$

MP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 9:00 PM PDT, 15 minutes earlier.

Area forecast discussion, Aug 27, 9:00 PM PDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
900 PM PDT THU AUG 27 2015

.SYNOPSIS...A DECREASING THUNDERSTORM TREND IS EXPECTED OVER THE
NEXT COUPLE OF DAYS AS A DRIER SOUTHWEST FLOW IS FORECAST TO
DOMINATE. TEMPERATURES WILL CLIMB BACK TO ABOVE NORMAL READINGS
FRIDAY AND SATURDAY THEN SLIGHTLY COOLER CONDITIONS ARE EXPECTED
SUNDAY INTO EARLY NEXT WEEK WITH TROUGHING ALONG THE WEST COAST.
&&

.UPDATE... THINGS HAVE QUIETED DOWN OVER MUCH OF THE AREA WITH THE
EXCEPTION OF SOUTHERN SAN BERNARDINO COUNTY WHERE A STRONG
THUNDERSTORM HAS DEVELOPED WEST OF VIDAL JUNCTION AND ANOTHER TRYING
TO FORM NEAR TWENTYNINE PALMS. THESE AREAS DID NOT HAVE POP IN FOR
THE EVENING AND HAVE UPDATED THE GRIDS TO ADD THOSE. DID LOWER POPS
ELSEWHERE AS SHOWERS AND THUNDERSTORMS HAVE DECREASED.
&&

PREV DISCUSSION
312 PM PDT THU AUG 27 2015

.SHORT TERM...THROUGH SUNDAY NIGHT...

STRONG WESTERLY FLOW ALOFT AND LACK OF ANY WEATHER DISTURBANCE IS
LIMITING A MORE ACTIVE THUNDERSTORM DAY TODAY. THUNDERSTORMS THUS
FAR HAVE BEEN LARGELY CONFINED TO THE EASTERN HALF OF THE FORECAST
AREA AS EXPECTED BUT A FEW ISOLATED CELLS HAVE FORMED A BIT FURTHER
WEST. THE LAS VEGAS VALLEY HASN'T HAD MUCH OF A CHANCE AS EARLY
STORMS THAT FORMED OVER THE SPRING MOUNTAINS AND FURTHER SOUTH HAS
PRODUCED AN EXTENSIVE CLOUD SHIELD THAT COVERED THE VALLEY.

FRIDAY IS EXPECTED TO BRING LESS THUNDERSTORM COVERAGE WITH MOISTURE
BOTH AT THE SURFACE AND THROUGH THE ATMOSPHERIC COLUMN ON THE
DECREASE. MODELS CONTINUE TO SHOW WEAK INSTABILITY OVER THE EASTERN
HALF OF THE AREA BUT DUE TO EXPECTED WARMING ALOFT, STORMS ARE
EXPECTED TO BE LIMITED TO MAINLY THE HIGHER TERRAIN. THE NAM12
FORECAST SOUNDING FOR VEGAS SHOWS THIS WARMER AIR ALOFT WITH A
CAPPING INVERSION BETWEEN 600-500MB. SURFACE TEMPERATURES WOULD NEED
TO REACH ROUGHLY 103 OR 104 DEGREES TO BREACH THIS CAP LAYER. THE
HIGH TEMPERATURE FORECAST IS 105 DEGREES BUT DEWPOINTS SHOULD BE
DOWN IN THE MID 40S BY THAT TIME.

THE WEEKEND FORECAST REMAINS DRY ALTHOUGH SOME MOISTURE IS FORECAST
TO LINGER IN MOHAVE COUNTY BOTH SATURDAY AND SUNDAY. THERE REMAINS A
POSSIBILITY THAT SLIGHT CHANCES MAY BE ADDED BACK INTO MOHAVE COUNTY
AT SOME POINT IF MODELS CONTINUE TO SHOW THIS. AFTERNOON WINDS WILL
BE NOTICEABLY BREEZY BOTH DAYS WITH WIND SPEEDS OF 10-20 MPH AND
HIGHER GUSTS POSSIBLE ACROSS MUCH OF THE AREA. TEMPERATURES WILL TOP
OUT 4 OR 5 DEGREES ABOVE NORMAL SATURDAY BEFORE RETURNING TO NEAR
NORMAL SUNDAY.

.LONG TERM...MONDAY THROUGH THURSDAY.

THE ONLY CHANGES MADE TO THE EXTENDED WHERE TO INCREASE AFTERNOON
WINDS AND TWEAK SKY COVER TO BETTER MATCH NEIGHBORS SKY GRIDS.
OTHERWISE THE PREVIOUS GRIDDED FORECAST AND DISCUSSION BELOW HOLDS.

A LARGE SCALE TROUGH WILL SET UP ALONG THE WEST COAST AND WILL
PERSIST THROUGH THE LONG TERM. THIS WILL RESULT IN A MAINLY DRY
SOUTHWEST FLOW OVER THE FORECAST AREA WITH TEMPERATURES JUST A
LITTLE ABOVE NORMAL. THERE WILL BE SOME HIGH CLOUDS AT TIMES BUT
LOWER LEVEL MONSOON MOISTURE WILL LIKELY LINGER JUST EAST OF MOHAVE
COUNTY. THE 00Z RUN OF THE GFS IS KEEPING THAT MONSOON MOISTURE A
BIT FARTHER WEST...LAPPING AT EASTERN PORTIONS OF MOHAVE COUNTY BUT
THE OTHER MODELS KEEP IT EAST SO I DID NOT ADD ANY THUNDERSTORM
CHANCES BUT THAT TREND WILL NEED TO BE MONITORED.
&&

.AVIATION...FOR MCCARRAN...MAINLY LIGHT AND VARIABLE WINDS UNDER 8
KTS ARE EXPECTED THROUGH THE EARLY EVENING HOURS THEN EVENTUALLY
SHIFTING AROUND TO THE SOUTHWEST AFTER SUNSET. THE EXCEPTION WOULD
BE ANY THUNDERSTORM OUTFLOW WHICH COULD BRING GUSTY WINDS TO THE
TERMINAL FROM VARIOUS DIRECTIONS. FEW-SCT CLOUDS AROUND 10-12K FEET
WITH MOUNTAIN THUNDERSTORMS THROUGH THE AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS GENERALLY UNDER 10 KTS UNLESS INFLUENCED BY
THUNDERSTORM OUTFLOW. ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH
THE EARLY EVENING OVER MOHAVE COUNTY AND THE HIGHER TERRAIN OF
CLARK, EASTERN SAN BERNARDINO AND LINCOLN COUNTIES. CIGS DOWN TO 8K
FEET ARE POSSIBLE IN AREAS OF THUNDERSTORMS OTHERWISE FEW-SCT 10-12K
FEET CAN BE EXPECTED.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

GORELOW/SALMEN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.